Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 35, NWS La Crosse, WI

June 26, 2020Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 26, 2020, 3:14 PM CDT for Grant County, Wisconsin. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2020, 3:14 PM CDT (20:14 UTC)
Expired
Jun 26, 2020, 4:00 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Grant County, WI

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:18 PM CDTTSTM WND DMG1 Ene Glen Haven, WIEMERGENCY MANAGER REPORTS TREES AND POWER LINES DOWN NEAR GLEN HAVEN.
Jun 26, 3:20 PM CDTTSTM WND DMG1 Nnw Bloomington, WIEMERGENCY MANAGER REPORTS TREES AND POWER LINES DOWN NEAR BLOOMINGTON.
Jun 26, 3:35 PM CDTTSTM WND GST 45Lancaster, WILANCASTER FIRE DEPARTMENT RESCUE SQUAD REPORTED 45 MPH WIND GUST.
Jun 26, 3:55 PM CDTTSTM WND DMG5 Nne Platteville, WIDAMAGE TO SHED, SOME TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:38 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WUUS53 KARX 262014
SVRARX
WIC043-262100-
/O.NEW.KARX.SV.W.0035.200626T2014Z-200626T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
314 PM CDT Fri Jun 26 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Grant County in southwestern Wisconsin...

* Until 400 PM CDT.

* At 314 PM CDT, a severe thunderstorm was located over Bloomington,
  or 10 miles west of Lancaster, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lancaster around 335 PM CDT.
  Fennimore around 340 PM CDT.

Other locations impacted by this severe thunderstorm include Preston,
Arthur, Montfort, Mount Ida, Beetown, Union and Porters Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4279 9107 4283 9108 4283 9110 4285 9109
      4286 9110 4299 9111 4304 9043 4275 9043
TIME...MOT...LOC 2014Z 269DEG 33KT 4289 9092 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

NMB
3 follow-up statements
304 
WWUS53 KARX 262040
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
340 PM CDT Fri Jun 26 2020

WIC043-262100-
/O.CON.KARX.SV.W.0035.000000T0000Z-200626T2100Z/
Grant WI-
340 PM CDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL GRANT COUNTY...

At 339 PM CDT, a severe thunderstorm was located near Lancaster,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Grant County, including the following locations... Preston,
Arthur, Montfort, Livingston, Beetown, Union and Stitzer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4283 9110 4289 9078 4302 9073 4304 9043
      4275 9043 4279 9107 4283 9108
TIME...MOT...LOC 2039Z 281DEG 35KT 4282 9066 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CA
095 
WWUS53 KARX 262047
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
347 PM CDT Fri Jun 26 2020

WIC043-262100-
/O.CON.KARX.SV.W.0035.000000T0000Z-200626T2100Z/
Grant WI-
347 PM CDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL GRANT COUNTY...

At 345 PM CDT, a severe thunderstorm was located 7 miles east of
Lancaster, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Emergency management. This storm has blown down trees and 
         powerlines in Glen Haven and Bloomington.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lancaster, Fennimore, Preston, Beetown, Arthur, Montfort, Livingston,
Ellenboro, Union, Stitzer, Porters Bridge, Annaton, Lancaster
Municipal Airport, Klondyke Secluded Acres and Hurricane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4288 9083 4288 9070 4303 9064 4304 9043
      4275 9043 4278 9095 4283 9094
TIME...MOT...LOC 2045Z 272DEG 34KT 4282 9057 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CA
691 
WWUS53 KARX 262055
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
355 PM CDT Fri Jun 26 2020

WIC043-262105-
/O.EXP.KARX.SV.W.0035.000000T0000Z-200626T2100Z/
Grant WI-
355 PM CDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT COUNTY WILL
EXPIRE AT 400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Wisconsin.

LAT...LON 4288 9083 4288 9070 4303 9064 4304 9043
      4275 9043 4278 9095 4283 9094
TIME...MOT...LOC 2055Z 269DEG 33KT 4282 9046 

$$

NMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:57 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 26, 1:57 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
157 PM CDT Fri Jun 26 2020

.SHORT TERM...(This evening through Saturday)
Issued at 157 PM CDT Fri Jun 26 2020

MCV/shortwave along the IA/MN border continues to produce areas of
showers and thunderstorms. Instability has been hampered across the
north by persistent clouds/rain, but increased moisture from the
southwest has pushed dewpoints in the low 70s across portions of
northeast Iowa into southwest and central WI and MLCAPE has
increased to over 1000 J/kg there per SPC mesoanalysis. A few small
breaks in the clouds were also noted in this area, which will likely
be the main focus for severe potential over the next few hours as
some combination of a cold front/outflow on the southern edge of the
MCV sweeps through far southeast MN/far northeast IA and southwest
WI. Already on the southern fringe of the MCV we have seen storms
pulse up in intensity this afternoon. Effective shear of 30-40 knots
is adequate for storm organization, with mid-level lapse rates of 6-
7C/km sufficient for a large hail risk if stronger cores can
develop, but the CAPE profile is not particularly wide which may
slow updraft growth a tad. While low-level lapse rates are not
overly impressive with lack of strong heating today, high
PWATs/water loading and 0-3 km shear of 30-35 knots could support
damaging winds, especially if linear segments can develop. Will
still have to watch out for a QLCS spin up if any lines can
become surface based and orient perpendicular to the shear vector.

Showers and storms should quickly move off to the southeast this
evening, leaving clearing skies and lows in the upper 50s to low 60s
tonight. Will have to watch for some patchy fog with light winds and
moist boundary layer. A much drier day is in store for tomorrow,
with mostly sunny skies and highs in the 80s underneath high
pressure.

.LONG TERM...(Saturday night through Friday)
Issued at 157 PM CDT Fri Jun 26 2020

A very warm and increasingly humid air mass will overspread the
area as an amplified mid-level ridge/Omega blocking pattern
develops into next week. Highs will generally be in the 80s to low
90s with lows in the 60s to near 70 at times. The blocking
pattern could begin to break down by late in the week, although
mid-level ridging may remain situated across the area. Saturday
should be mainly dry with a bit less humid air as weak high
pressure settles over the area behind the front. Persistent
southerly flow will set up later in the weekend into next week
with moisture increasing and periodic chances for storms as subtle
upper level troughs impact the area. However, confidence in
timing of precip chances is very low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 157 PM CDT Fri Jun 26 2020

Scattered showers and isolated storms could bring occasional
periods of MVFR ceilings/visibility reductions early this
afternoon mainly at KLSE, otherwise VFR conditions are expected
tonight through Saturday morning.

Scattered showers will continue early this afternoon mainly toward
KLSE, with occasional thunderstorms also possible. MVFR to
perhaps briefly IFR visibility reductions are possible in the
heaviest showers. Showers and storms move southeast of the TAF
sites by this evening, with skies slowly clearing overnight. Will
have to watch for some patchy fog with residual low-level moisture
and light winds, but confidence is low right now and have not
included it in the TAFs. Winds will be out of the west to
northwest tonight, becoming light.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lee
LONG TERM...JM
AVIATION...Lee
Hazardous weather outlook, Jun 26, 3:04 AM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
304 AM CDT Fri Jun 26 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
304 AM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. Lightning and small
hail will be the primary threats with storms that develop this
morning. Another round of storms this afternoon into early evening
may pose a threat for severe weather roughly between noon and 6 PM,
especially across northeast Iowa and southwest Wisconsin. Damaging
winds and heavy rainfall will be the main threats with this round
of storms, but isolated hail and tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic storm chances will return Sunday and continue through
Thursday. The probability of organized severe weather appears low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Kurz/Boyne

In the hours before

Special weather statement, Jun 26, 1:16 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service La Crosse WI
116 PM CDT Fri Jun 26 2020

IAZ009-010-019-029-261900-
Winneshiek-Chickasaw-Howard-Fayette-
116 PM CDT Fri Jun 26 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HOWARD...
NORTHWESTERN FAYETTE...WESTERN WINNESHIEK AND EASTERN CHICKASAW
COUNTIES...

At 116 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Lime Springs to near Fredericksburg.
Movement was east at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Decorah, Cresco, New Hampton, West Union, Calmar, Fredericksburg,
Ossian, Lawler, Spillville, Fort Atkinson, Ridgeway, Protivin,
Waucoma, Jerico, Alta Vista, St. Lucas, Jackson Junction, Vernon
Springs County Park, Festina and Vernon Springs.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4343 9179 4295 9173 4296 9238 4337 9244
TIME...MOT...LOC 1816Z 269DEG 40KT 4344 9229 4301 9220

NMB
Special weather statement, Jun 26, 1:31 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service La Crosse WI
131 PM CDT Fri Jun 26 2020

MNZ096-WIZ053-261900-
Houston-Vernon-
131 PM CDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOUSTON AND
NORTHWESTERN VERNON COUNTIES...

At 130 PM CDT, a strong thunderstorm was located near Stoddard, or 10
miles east of Caledonia, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Stoddard, Brownsville, Reno, Chaseburg, Genoa, Brinkman Ridge,
Romance, Freeburg, And White Tail Road and Lock And Dam 8.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4366 9145 4373 9107 4372 9106 4352 9100
      4350 9144
TIME...MOT...LOC 1830Z 257DEG 32KT 4359 9130

NMB
Special weather statement, Jun 26, 1:57 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
157 PM CDT Fri Jun 26 2020

IAZ010-011-029-030-261945-
Clayton-Winneshiek-Fayette-Allamakee-
157 PM CDT Fri Jun 26 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLAYTON...
FAYETTE...SOUTHWESTERN ALLAMAKEE AND SOUTHERN WINNESHIEK COUNTIES...

At 157 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ossian to near Clermont to near
Tripoli. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
West Union, Elkader, Postville, Monona, Fayette, Calmar, Ossian,
Elgin, Wadena, and Westgate.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4273 9208 4302 9208 4317 9200 4323 9129
      4296 9127 4273 9151
TIME...MOT...LOC 1857Z 275DEG 31KT 4316 9173 4300 9173 4284 9220

NMB
Special weather statement, Jun 26, 2:09 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
209 PM CDT Fri Jun 26 2020

WIZ042>044-053>055-061-262100-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
209 PM CDT Fri Jun 26 2020

...Strong Storms For Parts of Southwest Wisconsin...

A line of strong storms will move through parts of southwest
Wisconsin this afternoon, with wind gusts in excess of 40 mph and
hail possible. A few storms may also become severe. In addition,
heavy rainfall is possible with some of these storms and could
lead to localized street flooding.

Keep an eye on the weather as we go through the afternoon and
move indoors if storms approach your location.

CA
Local storm report, Jun 26, 2:14 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     1 N LIME SPRINGS        43.46N 92.28W
06/26/2020                   HOWARD             IA   PUBLIC

            PUBLIC REPORTS TREE DAMAGE JUST NORTH OF
            LIME SPRINGS AND BROADCAST MEDIA REPORTS
            POWER OUTAGE OUTSIDE OF LIME SPRINGS.

&&
Special weather statement, Jun 26, 2:40 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
240 PM CDT Fri Jun 26 2020

IAZ011-029-030-262030-
Clayton-Fayette-Allamakee-
240 PM CDT Fri Jun 26 2020

...STRONG THUNDERSTORMS WILL AFFECT CLAYTON...SOUTHERN FAYETTE AND
ALLAMAKEE COUNTIES...

A line of strong thunderstorms located across parts of northeast
Iowa will continue to progress eastward this afternoon. Winds in
excess of 40 mph, small hail, and heavy rainfall are possible with
these storms.

Locations impacted include...
Oelwein, Waukon, Guttenberg, Elkader, Lansing, Fayette, Strawberry
Point, Cassville, Volga.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9208 4281 9208 4295 9161 4350 9161
      4350 9122 4345 9123 4341 9120 4335 9121
      4332 9112 4326 9106 4313 9118 4291 9114
      4288 9110 4274 9105 4268 9091 4265 9090
TIME...MOT...LOC 1937Z 264DEG 33KT 4315 9162

NMB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:34 AM CDTSevere Thunderstorm WarningARXCrawford, Grant28 min
Jun 26, 4:05 AM CDTSpecial Weather StatementARXGrant40 min
Jun 26, 9:14 AM CDTSpecial Weather StatementARXGrant31 min
Jun 26, 9:46 AM CDTSpecial Weather StatementARXGrant44 min
Jun 26, 4:24 PM CDTSpecial Weather StatementARXGrant36 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.